Journal of Pharmaceutical Care 2015. 3(3-4):44-48.

Prediction Model of Drug-Induced Liver Injury in Patients with Pulmonary Tuberculosis: Evaluation of the Incidence and Risk Factors
Farzaneh Dastan, Behnam Dasht Bozorg, Ali Goodarzi, Jamshid Salamzadeh, Payam Tabarsi, Farzad Kobarfard, Fanak Fahimi

Abstract


Introduction and objectives:

Tuberculosis (TB) still remains a major health concern both in developing and developed countries. The rate of the liver injury due to anti-TB drugs in developed countries has been reported up to 4%. The goal of this study is to assess the rate and risk factors for anti-tuberculosis drug-induced liver injury (DILI). Also, a model has been designed to predict DILI in patients with pulmonary tuberculosis.

Methods:

We conducted an observational study. The investigation was carried out in the National Research Institute of Tuberculosis and Lung Disease, Tehran, Iran. Anti-tuberculosis drug treatment course and patients’ demographic data, medical and drug history, and social habits were extracted from their medical records. DILI was defined as an increase in serum alanine aminotransfrase (ALT) or aspartate aminotransfrase (AST) greater than three times of the upper limit of normal (ULN), with symptoms of liver injury, or five times of the ULN without symptoms.

Results:

In this study, 87 patients (33 male, 54 female, mean age 54.29±21.79 years) with tuberculosis diagnosis were followed. Anti-tuberculosis induced liver injury was detected in 14 (16.1%) patients. Concomitant use of hepatotoxic drugs (Isoniazid, Rifampin and Pyrazinamide) and the abnormal baseline serum liver enzyme levels before the initiation of therapy were found as risk factors for anti-tuberculosis induced liver injury.

Conclusion:

Anti-tuberculosis induced liver injury is a major problem in tuberculosis patients which lead to treatment interruption in 14 (16.1%) patients. Due to the lack of evidence regarding the mechanism of this side effect, we recommend to monitor anti-tuberculosis drug levels in order to study their probable correlations with DILI.

 

 

 


Keywords


Tuberculosis; Drug-Induced Liver Injury (DILI); Risk factors

Full Text:

PDF

References


Dye C, Scheele S, Dolin P, Pathania V, Raviglione MC. Consensus statement: global burden of tuberculosis: estimated incidence, prevalence, and mortality by country.WHO Global Surveillance and Monitoring Project. JAMA 1999;282(7): 677-86.

Snider DE Jr, Caras GJ. Isoniazid-associated hepatitis deaths: a review of available information. Am Rev Respir Dis 1992;145 (2 Pt 1): 494-97.

Millard PS, Wiscosky TC, Reade-Christopher SJ, Weber DJ. Isoniazid-related fatal hepatitis. West J Med 1996;164: 486-91.

Nolan CM, Goldberg SV, Buskin SE. Hepatotoxicity associated with isoniazid preventive therapy: a 7-year survey from a Public Health Tuberculosis Clinic. JAMA 1999; 28: 1014-18.

Controlled trial of 2, 4 and 6 months of pyrazinamide in 6 month, three times weekly regimens for smear-positive pulmonary tuberculosis, including an assessment of a combined preparation of isoniazid, rifampin and pyrazinamide. Results at 30 months. Hong Kong Chest Service/British Medical Research Council. Am Rev Respir Dis 1991;143 (4 Pt 1):700-6.

A controlled clinical comparison of 6 and 8 months of antituberculosis chemotherapy in the treatment of patients with silicotuberculosis in Hong Kong. Hong Kong Chest Service/tuberculosis Research Centre, Madras/ British Medical Research Council. Am Rev Respir Dis 1991;143(2):262-7.

Steele MA, Burk RF, DesPrez RM. Toxic hepatitis with isoniazid and rifampin. A meta analysis. Chest 1991;99:465-41.

Parthasarathy R, Sarma GR, Janardhanam B, et al. Hepatic toxicity in South Indian patients during treatment of tuberculosis with short-course regimens containing isoniazid, rifampicin and pyrazinamide. Tubercle 1986;67:99- 108.

Hussain Z, Kar P, Husain SA. Antituberculosis drug-induced hepatitis: risk factors, prevention and management. Indian J Exp Biol 2003;41(11):1226-32.

Javadi MR, Shalviri G, Gholami K, Salamzadeh J, Maghooli G, Mirsaeedi SM. Adverse reactions of antituberculosis drugs in hospitalized patients: incidence, severity and risk factors. Pharmacoepidemiol Drug Saf 2007;16:1104-10.

Khalili H, Dashti-Khavidaki S, Rasoolinejad M, Rezaie L, Etminani M. Anti-tuberculosis drugs related hepatotoxicity; incidence, risk factors, pattern of changes in liver enzymes and outcome. DARU 2009;17(3):163-7.

Pande JN, Singh SP, Khilnani GC, Khilnani S, Tandon RK. Risk factors for hepatotoxicity from antituberculosis drugs: a case-control study. Thorax 1996;51:132-6.

Døssing M, Wilcke JT, Askgaard DS, Nybo B. Liver injury during antituberculosis treatment: an 11-year study. Tuber Lung Dis 1996;77:335- 40.

Schaberg T, Rebhan K, Lode H. Risk factors for side-effects of isoniazid, rifampin and pyrazinamide in patients hospitalized for pulmonary tuberculosis. Eur Respir J 1996;9:2026-30.

Saukkonen JJ, Cohn DL, Jasmer RM, et al. An official ATS statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006;174:935-52.

The WHO/IUATLD Global Project on Anti-tuberculosis Drug Resistance Surveillance, 2002-2007;3:56-64.

Sharifzadeh M, Rasoulinejad M, Valipour F, Nouraie M, Vaziri S. Evaluation of patient-related factors associated with causality, preventability, predictability and severity of hepatotoxicity during anti tuberculosis treatment. Pharmacol Res 2005;51:353-8.

Fernández-Villar A, Sopeña B, García J, et al. Hepatitis C virus RNA in serum as a risk factor for isoniazid hepatotoxicity. Infection 2007;35:295-7.

Huang YS, Chern HD, Su WJ, et al. Polymorphism of the N- acetyltransferase 2 Gene as a Susceptibility Risk Factor for Antituberculosis Drug-induced Hepatotoxicity. Hepatology 2002;35:883-9.

Shakya R, Rao BS, Shrestha B. Incidence of hepatotoxicity due to antitubercular medicines and assessment of risk factors. Ann Pharmacother 2004;38:1074-9.

Türktaş H, Unsal M, Tülek N, Orüç O. Hepatotoxicity of antituberculosis therapy (rifampicin, isoniazid and pyrazinamide) or viral hepatitis. Tubercle Lung dis 1994;75:38-60.

Nunez M. Hepatotoxicity of antiretrovirals: incidence, mechanisms and management. J Hepato 2006;44:132-9.

Meghna A, Narsimha R, Minoo H. Effects of four Indian medicinal herbs on Isoniazid-, Rifampicin- and Pyrazinamide-induced hepatic injury and immunosuppression in guinea pigs. World J Gastroenterol 2007;13(23):3199-205.

Thompson NP, Caplin ME, Hamilton MI, et al. Anti-tuberculosis medication and the liver: Dangers and recommendations in management. Eur Respir J.1995:1384-8.

Gangadharan PR. Isoniazid, rifampicin and hepatotoxicity. Am Rev Respir Dis 1986;133:963-5.

Ambreen K, Sharma R, Singh KP, Khan FH, Kumar S. Risk factors for anti-tuberculosis drug-induced hepatotoxicity and its association with oxidative stress in North Indian population. Ann Trop Med Public Health 2012;5:574- 80.

Hassen Ali A, Belachew T, Yami A, Ayen WY. Anti-Tuberculosis Drug Induced Hepatotoxicity among TB/HIV Co-Infected Patients at Jimma University Hospital, Ethiopia: Nested Case-Control Study. PLoS ONE 2013;8:e64622.

Teleman MD, Chee CB, Earnest A, Wang YT. Hepatotoxicity of tuberculosis chemotherapy under general program condition in Singapore. Int J Tuberc Lung Dis 2002;6: 699-705.

Tahaoğlu K, Ataç G, Sevim T, et al. The management of anti-tuberculosis drug-induced hepatotoxicity. Int J Tuberc Lung Dis 2001;5:65-9.

Durand F, Jebrak G, Pessayre D, Fournier M, Bernuau J. Hepatotoxicity of antitubercular treatments. Rationale for monitoring liver status. Drug Safety 1996;15:394-405.

Grönhagen-Riska C, Hellstrom PE, Froseth B. Predisposing factors in hepatitis induced by isoniazid-rifampicin treatment of tuberculosis. Am Rev Respir Dis 1978;118:461-6.

Singapore Tuberculosis Service/British Medical Research Council. Clinical trial of six month and four month regimens of chemotherapy in the treatment of pulmonary tuberculosis: The results up to 30 months.Tubercle 1981;62(2):95-102.

Mehta S. Malnutrition and drugs: Clinical implications. Dev Pharmacol Ther 1990;15:159-65.

Mo P, Zhu Q, Teter C, et al. Prevalence, drug-induced hepatotoxicity, and mortality among patients multi-infected with HIV, tuberculosis, and hepatitis virus. Int J Infect Dis 2014;28:95-100.

Babalik A, Arda H, Bakirci N, et al. Management of and risk factors related to hepatotoxicity during tuberculosis treatment. Tuberk Toraks 2012;60:136-44.


Refbacks

  • There are currently no refbacks.


Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.